Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 114, NWS La Crosse, WI

July 16, 1997Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 1997, 8:56 PM CDT for Adams County, Wisconsin. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 8:56 PM CDT (01:56 UTC)
Expired
Jul 16, 1997, 10:00 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 10:00 PM CDTHail 1Adams, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 170159 RRA
SVRLSE
WIC001-170300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
    ADAMS COUNTY - CENTRAL WISCONSIN

* UNTIL 1000 PM CDT
 
* SOME LOCATIONS AFFECTED
    ADAMS
    EASTON
    BROOKS

* AT 900 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM DELLWOOD TO GRAND MARSH...30 MILES SOUTH
  OF WISCONSIN RAPIDS.. THE STORM WAS MOVING SOUTHEAST AT 15 MPH.

* THE STORM WILL BE NEAR EASTON AND BROOKS BY 920 PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMSCAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A
STRONG BUILDING.

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT WED JUL 16 1997

THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT.

AT 17Z...VISIBLE SATELLITE IMAGERY SHOWED AREAS OF CLOUDS OVER PORTIONS
OF THE DAKOTAS...NORTHERN MINNESOTA AND NORTHERN WISCONSIN...SEVERAL
BOUNDARIES CAN ALSO BE SEEN JUST OUTSIDE OF THE FORECAST AREA IN THE
CLOUD FIELD. DEWPOINTS ACROSS THE FORECAST AREA RANGE FROM 70 IN CENTRAL
WISCONSIN TO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. LATEST SURFACE OBSERVATIONS THE MAIN SURFACE TROUGH EXTENDING
FROM NORTHEAST NORTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER
SURFACE TROUGH APPARENTLY BEING INDUCED BY AN UPPER LEVEL WAVE EXTENDS
FROM NORTHEAST MINNESOTA TO SOUTHWEST MINNESOTA AND WAS MOVING TO THE
EAST.

12Z ETA/NGM FORECAST SOUNDINGS MODIFIED FOR THE ACTUAL LOW LEVEL
DEWPOINTS YIELD CAPES IN THE 5000 TO 6500 J/KG RANGE ACROSS THE
FORECAST AREA TONIGHT. ETA HELICITY VALUES GENERALLY IN THE 100 TO 180
RANGE DURING THE NIGHT WITH THE GREATEST SHEAR IN NORTHERN SECTIONS OF
THE FORECAST AREA.  ETA HAS STRONG DIVERGENCE AT 250 MB AT 06Z OVER
SOUTHEAST MINNESOTA BUT APPEARS TO BE CONVECTIVELY INDUCED.

WITH AMPLE AVAILABLE ENERGY AND SOME BOUNDARIES TO FOCUS ON NORTH OF
THE FORECAST AREA EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND
ORGANAIZE.  NORTHWESTERLY FLOW ALOFT SHOULD MOVE CONVECTIVE ACTIVITY
INTO THE FORECAST AREA DURING THE EVENING AND EXPECT SOME STORMS TO
BECOME SEVERE.  FREEZING LEVELS ARE HIGH AT 14500 FEET BUT WITH THE
VERY UNSTABLE AIR EXPECT SOME HAIL IN THESE STORMS ALONG WITH DAMAGING
WINDS IN THE NORTHERN HALF OF THE AREA.

NELSON

In the hours before

Special weather statement, Jul 16, 6:27 PM CDT, 2 hours 29 minutes before
WIZ017-029-170000-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
626 PM CDT WED JUL 16 1997

SEVERE THUNDERSTORM WATCH CANCELLED FOR CLARK AND TAYLOR COUNTIES.

THE THUNDERSTORMS WHICH MOVED THROUGH THE AREA ARE NOW
SOUTH OF THE AREA AND NO LONGER POSE A SEVERE WEATHER THREAT.

NELSON
Special weather statement, Jul 16, 7:21 PM CDT, 1 hour 35 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-170055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT WED JUL 16 1997

THE TORNADO WATCH HAS BEEN CANCELLED FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND BUFFALO AND TREMPEALEAU COUNTIES IN WISCONSIN.

THE SEVERE WEATHER THREAT HAS DECREASED ACROSS THE AREA...BUT
ADDITIONAL THUNDERSTORMS MAY MOVE BACK INTO THE AREAS LATER
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

NELSON
Special weather statement, Jul 16, 7:22 PM CDT, 1 hour 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-170055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
721 PM CDT WED JUL 16 1997

THE TORNADO WATCH HAS BEEN CANCELLED FOR NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND BUFFALO AND TREMPEALEAU COUNTIES IN WISCONSIN.

THE SEVERE WEATHER THREAT HAS DECREASED ACROSS THE AREA...BUT
ADDITIONAL THUNDERSTORMS MAY MOVE BACK INTO THE AREAS LATER
TONIGHT.

STAY TUNED TO NOAA WEA4THER RADIO...LOCAL RADIO OR TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

NELSON
Special weather statement, Jul 16, 8:31 PM CDT, 25 minutes before
WIZ034-041-042-053>055-061-170205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 PM CDT WED JUL 16 1997

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
WESTERN WISCONSIN:

CRAWFORD          GRANT          JACKSON          LA CROSSE
MONROE            RICHLAND       VERNON

THE SEVERE WEATHER THREAT HAS DECREASED ACROSS THE AREA...BUT
ADDITIONAL THUNDERSTORMS MAY MOVE BACK INTO THE AREA LATER
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS WEATHER
SITUATION.

NELSON
Local storm report, Jul 16, 8:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
834 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    RIB LAKE                  WI   WIND DAMAGE
07/16/97   TAYLOR                         POWER LINES DOWN

0445 PM    6 N CHELSEA               WI   1.75 INCH HAIL
07/16/97   TAYLOR

0520 PM    MAYOWOOD                  MN   WIND DAMAGE
07/16/97   OLMSTED                        TREE LIMBS DOWN

0532 PM    2 E HAYFIELD              MN   1.5 INCH HAIL
07/16/97   DODGE

0540 PM    3 E OSLO                  MN   1 INCH HAIL
07/16/97   DODGE

0544 PM    6 W HIGH FOREST           MN   .75 INCH HAIL
07/16/97   OLMSTED

0645 PM    5 N ELROY                 WI   .75 INCH HAIL
07/16/97   MONROE                         STORM SPOTTERS

0645 PM    3 S ELROY                 WI   1 INCH HAIL
07/16/97   MONROE                         STORM SPOTTERS

0752 PM    BIG FLATS                 WI   WIND DAMAGE
07/16/97   ADAMS                          4-5 LIMBS DOWN

0805 PM    3 E COLBURN               WI   WIND DAMAGE
07/16/97   ADAMS                          IRRIGATION PIPING TWISTED
                                          UP

BAUMGARDT
Local storm report, Jul 16, 8:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
834 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    RIB LAKE                  WI   WIND DAMAGE
07/16/97   TAYLOR                         POWER LINES DOWN

0445 PM    6 N CHELSEA               WI   1.75 INCH HAIL
07/16/97   TAYLOR

0520 PM    MAYOWOOD                  MN   WIND DAMAGE
07/16/97   OLMSTED                        TREE LIMBS DOWN

0532 PM    2 E HAYFIELD              MN   1.5 INCH HAIL
07/16/97   DODGE

0540 PM    3 E OSLO                  MN   1 INCH HAIL
07/16/97   DODGE

0544 PM    6 W HIGH FOREST           MN   .75 INCH HAIL
07/16/97   OLMSTED

0645 PM    5 N ELROY                 WI   .75 INCH HAIL
07/16/97   MONROE                         STORM SPOTTERS

0645 PM    3 S ELROY                 WI   1 INCH HAIL
07/16/97   MONROE                         STORM SPOTTERS

0752 PM    BIG FLATS                 WI   WIND DAMAGE
07/16/97   ADAMS                          4-5" LIMBS DOWN

0805 PM    3 E COLBURN               WI   WIND DAMAGE
07/16/97   ADAMS                          IRRIGATION PIP&ING TWISTED
                                          UP

BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:06 PM CDTSevere Thunderstorm WarningARXAdams54 min
Jul 16, 7:15 PM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jul 16, 7:58 PM CDTSevere Thunderstorm WarningARXAdams62 min
Jul 16, 9:12 PM CDTFlash Flood WarningARXAdams3 hr
Jul 16, 9:57 PM CDTSevere Thunderstorm WarningARXAdams63 min
Jul 17, 1:09 AM CDTSevere Thunderstorm WarningARXBuffalo61 min
Jul 17, 2:08 AM CDTSevere Thunderstorm WarningARXBuffalo62 min
Jul 17, 2:18 AM CDTSevere Thunderstorm WarningARXClark57 min
Jul 17, 2:54 AM CDTSevere Thunderstorm WarningARXTrempealeau61 min
Jul 17, 3:20 AM CDTSevere Thunderstorm WarningARXLa Crosse45 min
Jul 17, 4:45 AM CDTSevere Thunderstorm WarningARXLa Crosse45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.